Alert archive / Montana / Areal Flood Warnings in 2016

Areal Flood Warning 2, NWS Missoula, MT

May 23, 2016Flathead County, Montana

NWS Missoula, MT issued this areal flood warning at May 23, 2016, 9:16 PM MDT for Flathead County, Montana. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 9:16 PM MDT (03:16 UTC)
Expired
May 24, 2016, 3:15 PM MDT
In force
18 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Flathead County, MT

The radar

The Missoula radar (KMSX), 161 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WGUS45 KMSO 240316
FLWMSO

FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
916 PM MDT MON MAY 23 2016

MTC029-241515-
/O.NEW.KMSO.FA.W.0002.160524T0316Z-160524T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
916 PM MDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  CENTRAL FLATHEAD COUNTY IN NORTHWESTERN MONTANA...

* UNTIL 915 AM MDT TUESDAY

* AT 910 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
  ALONG HIGHWAY 40 AND HIGHWAY 2 FROM WHITEFISH TO COLUMBIA FALLS.
  BLANKENSHIP ROAD AND LAKE DRIVE NEAR THE NORTH FORK OF THE
  FLATHEAD RIVER CONTINUE TO BE AFFECTED BY FLOOD WATER. OTHER
  REPORTS OF STANDING WATER ON ROADWAYS HAVE CAME IN AROUND WEST
  GLACIER...COLUMBIA FALLS AND HUNGRY HORSE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KALISPELL...EVERGREEN...WHITEFISH...COLUMBIA FALLS...
  WEST GLACIER...APGAR...CRESTON...HUNGRY HORSE...LA SALLE...
  LAKE MCDONALD...NYACK...MARTIN CITY AND CORAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4878 11379 4858 11378 4824 11367 4816 11386
      4819 11430 4870 11444

$$
2 follow-up statements
525 
WGUS45 KMSO 241437
FLWMSO

FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
837 AM MDT TUE MAY 24 2016

MTC029-242115-
/O.EXT.KMSO.FA.W.0002.000000T0000Z-160524T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
837 AM MDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXTENDED THE

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  CENTRAL FLATHEAD COUNTY IN NORTHWESTERN MONTANA...

* UNTIL 315 PM MDT TUESDAY

* AT 830 AM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED CONTINUED
  FLOODING OF SMALL CREEKS AROUND COLUMBIA FALLS AFFECTING AREA
  ROADS AND SOME HOMES. WATER LEVELS ARE EXPECTED TO SLOWLY RECEDE
  BY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4878 11379 4858 11378 4824 11367 4816 11386
      4819 11430 4870 11444

$$
353 
WGUS85 KMSO 242107
FLSMSO

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
307 PM MDT TUE MAY 24 2016

MTC029-242116-
/O.EXP.KMSO.FA.W.0002.000000T0000Z-160524T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
307 PM MDT TUE MAY 24 2016

...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS WILL EXPIRE AT
315 PM MDT FOR CENTRAL FLATHEAD COUNTY...

THE FLOOD WATER IS RECEDING.
THEREFORE...FLOODING THREAT WILL CONTINUE TO DIMINISH.

LAT...LON 4878 11379 4858 11378 4824 11367 4816 11386
      4819 11430 4870 11444

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at May 23, 2:34 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 23, 2:34 PM MDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT MON MAY 23 2016

.DISCUSSION...A vigorous storm system centered over southern
Canada has produced quite heavy rain across northwest Montana over
the weekend into Monday. 4 to 6 inches of rain was observed in
the valleys from Hungry Horse to Blankenship Road. 2 to 3 feet of
snow has been recorded over the higher terrain (above 6000 feet)
in the Glacier National Park area and also north of Whitefish. See
NWS Missoula Tweets and Facebook posts about precipitation and
flooding details. An area flood warning continues for this heavy
precipitation area, as well as a flood advisory for the greater
Flathead County area wide.

The feed of very moist air will continue into northwest Montana
into this evening. The heaviest precipitation into early Tuesday
may be more over the Mission Mountains, Rattlesnake Wilderness
area, and Swan Range (rather than points further north). Quite
heavy snow (12 to 16 inches) is expected above 6600 to 7000 feet
in the Mission Mountains. The span of influence is also shifting
further to the south over west central Montana. However, the
excessive precipitation amounts and local flooding impacts are
not expected to spread as far south as Arlee, Missoula, and the
Bitterroots.

Over north central Idaho (Orofino to the Camas Prairie), only
scattered light showers are expected into Tuesday, with less than
0.10 of an inch of rain expected.

The vigorous upper low pressure system responsible for the heavy
precipitation will weaken and shift to the east Tuesday and
Wednesday. In its wake, a moist and unstable atmosphere will set
up and also cover north central Idaho. This translates into
scattered showers and local/brief down pours, but no widespread
excessive rain.

The next weather system will begin to approach the northern
Rockies late Thursday and support a few late day showers. The main
influence of this weather system should come late Friday, Saturday
and Sunday with a very cool air mass and periods of precipitation.
The biggest uncertainty is the strength and depth of this upper
low pressure system. Some models show another round of moderate to
heavy precipitation, but no clear best model that we can point at, yet.
We are, however, more confident that the Friday, Saturday and
Sunday period should be quite cool with higher terrain snow
possible.

&&

.AVIATION...A very moist weather system will influence the
Northern Rockies into Tuesday morning. This translates into
widespread mountain obscurations and precipitation. Due to the
expected precipitation, valleys should also see some low stratus
development and occasional IFR conditions (especially KGPI, and
KMSO).

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN CENTRAL
FLATHEAD COUNTY IN NORTHWESTERN MONTANA
MT...URBAN AND SMALL STREAM FLOOD ADVISORY FOR POOR DRAINAGE AREAS
 FOR NORTHERN MISSOULA COUNTY AND NORTH CENTRAL LAKE COUNTY
ID...None. &&

In the hours before

Local storm report, May 23, 5:20 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
520 PM MDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HEAVY RAIN       COLUMBIA FALLS          48.38N 114.18W
05/23/2016  M1.04 INCH       FLATHEAD           MT   PUBLIC

            AMOUNT SINCE 9 PM ON 5/22...3.32 INCHES
            SINCE 6 PM ON 5/21.

&&

NWS MISSOULA MT
IRIS SYSTEM

Nearby

Areal Flood Warnings in Montana, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.